Wisconsin, 2009Flooding and Heavy Rain in Wisconsin, June 22, 2009
June 22, 2009 · NWS ARX · 3 events in 1 county or zone
A cluster of thunderstorms dropped 3 to 6 inches of rain on parts of north central Wisconsin during the early morning of June 22. This caused flooding, which washed out some roads and culverts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $8,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms dropped 3 to 6 inches of rain on parts of north central Wisconsin during the early morning of June 22. This caused flooding, which washed out some roads and culverts. In addition, heavy rain caused a large part of the back yard of a home near Perkinstown to erode into a lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 22, 2:09 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 22, 2:09 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
309 AM CDT MON JUN 22 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
MAIN FORECAST CONCERN IS ON TEMPERATURES AND HEAT INDEX VALUES TODAY
AND TUESDAY AND THEN RAIN CHANCES TONIGHT THROUGH WEDNESDAY
NIGHT.
07Z SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER SOUTHERN
MINNESOTA...WITH WARM FRONT EXTENDING SOUTHEAST TROUGH NORTHEAST IOWA
AND NORTHERN ILLINOIS. CONVECTION DEVELOPED ALONG THIS BOUNDARY LAST
EVENING BECOMING TORNADIC FOR A FEW HOURS OVER SOUTHERN MINNESOTA.
RADAR SHOWING THESE STORMS HAVE WEAKENED AND ARE MOVING ACROSS
CENTRAL AND WESTERN WISCONSIN. INFRARED SATELLITE IMAGERY SHOWS CLEAR
SKIES ACROSS MUCH OF IOWA WITH BACK EDGE OF CLOUDS NOW MOVING THROUGH
SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
HEIGHTS BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TODAY AS
UPPER RIDGE ACROSS THE CENTRAL CONUS EXPANDS NORTHWARD. 22.00Z NCEP
DETERMINISTIC MODELS IN GOOD AGREEMENT THROUGH THE PERIOD. AS
RIDGE BUILDS NORTHWARD MAIN BAND OF WESTERLIES SUPPRESSED TO NEAR THE
CANADIAN BORDER. AS IMPULSES MOVE THROUGH THE MEAN FLOW THEY BEGIN
TO FLATTEN THE RIDGE BY MID WEEK AND AS THE HIGH RETROGRADES TOWARD
THE DESERT SOUTHWEST ON THURSDAY...FLOW OVER THE REGION BECOME MORE
NORTHWESTERLY.
WEAKENING LOW LEVEL JET INTO SOUTHERN WISCONSIN WILL HELP SUPPORT
CONVECTION FOR THE EARLY MORNING HOURS...BUT AS HEIGHTS BUILD ALOFT
EXPECT MOSTLY SUNNY SKIES AND HOT TEMPERATURES. BOTH GFS AND NAM
SHOWING +20 TO +23 DEGREE CELSIUS 850MB TEMPERATURES ACROSS THE
REGION FOR MONDAY AND TUESDAY. THIS WILL GIVE US THE WARMEST
TEMPERATURES OF THE SEASON SO FAR. WITH THE MOIST LOW LEVELS HUMID
CONDITIONS WILL ALSO BE THE RULE. THE WARMEST DAY LOOKS TO BE TUESDAY
AS A WEAK BOUNDARY PUSHES INTO MINNESOTA AND GOOD COMPRESSIONAL
WARMING OUT AHEAD OF IT ACROSS THE FORECAST AREA. WILL LIKELY SEE
TEMPERATURES IN THE UPPER 80S TO LOWER 90S TODAY AND THE LOWER TO
MIDDLE 90S TUESDAY. SOME LOCATIONS ON TUESDAY MAY REACH HEAT ADVISORY
CRITERIA...ESPECIALLY ACROSS THE SOUTH HALF. WILL HOLD OFF ON ANY
HEADLINES AT THIS POINT AND HIT HARD IN THE HAZARDOUS WEATHER
OUTLOOK.
CONVECTIVE POTENTIAL LOOKS TO BE MINIMAL THROUGH TUESDAY AS AREA
SHOULD REMAIN CAPPED THROUGH MUCH OF THE PERIOD. ALTHOUGH HAVE
MAINTAINED THE LOWER END POPS ACROSS THE FAR WEST TONIGHT FOR
THE POSSIBILITY OF DECAYING CONVECTION FROM THE PLAINS MAKING IT
THIS FAR EAST. CONVECTION MORE LIKELY INTO THE AREA TUESDAY NIGHT
AND WEDNESDAY AS SHORTWAVE FLATTENS RIDGE ALLOWING FOR A WEAK
SURFACE BOUNDARY TO PUSH INTO MINNESOTA TUESDAY NIGHT AND THEN DROP
ACROSS THE AREA WEDNESDAY. AS FOR SEVERE THREAT...TUESDAY NIGHT
MAIN CAPE AXIS OF 2000-3000 J/KG AND DEEP SHEAR RESIDES OVER
MINNESOTA JUST NORTHWEST OF THE AREA. ON WEDNESDAY..WEAK
BOUNDARY DROPS ACROSS THE FORECAST AREA...BUT QUESTION WILL BE
AMOUNT OF CLOUDS AND HOW MUCH INSTABILITY THERE WILL BE.
.LONG TERM...THURSDAY THROUGH SUNDAY
SUMMER PATTERN TO CONTINUE IN THIS TIME FRAME AS LARGE SUB TROPICAL
HIGH REMAINS OVER THE SOUTHERN CONUS...WITH THE MAIN BAND OF
WESTERLIES ACROSS THE NORTHERN TIER OF STATES. BOTH THE 22.00Z GFS
AND ECMWF SHOW SHORTWAVE RIDGING TO BUILD ACROSS THE AREA
THURSDAY..WITH WEAK SURFACE BOUNDARY TO THE SOUTH. NEXT WAVE THEN
DROPS ACROSS THE AREA LATER IN THE WEEK AND CURRENT GRIDDED
DATABASE HAS LOWER END POPS IN THESE TIME FRAMES TO ACCOUNT FOR THESE
WAVES. THUS HAVE MADE NO CHANGES TO THIS TIME FRAME.
&&
.AVIATION...
SHRA/TSRA WILL CONTINUE TO EXIT OFF TO THE EAST OF THE TAF SITES
EARLY THIS MORNING. MOIST/UNSTABLE BOUNDARY LAYER AIRMASS WILL
REMAIN IN PLACE THROUGH THE PERIOD...BUT MAIN FORCING FOR SHRA/TSRA
WILL BE EAST OF THE TAF SITES THIS MORNING...THEN WEST/NORTH OF THEM
TONIGHT. MAIN AVIATION CONCERNS WILL BE SOME PATCHY MVFR/IFR CIGS/
VSBYS EARLY THIS MORNING AND PATCHY MVFR VSBYS IN HAZE THIS
AFTERNOON/EVENING...MVFR/IFR VSBYS IN FOG LATER TONIGHT INTO TUE
MORNING. WESTERLY WINDS AT AND ABOVE 850MB WILL BRING A DRIER MID/
UPPER LEVEL AIRMASS TO THE AREA TODAY BUT THE LOWER LEVELS WILL
REMAIN QUITE MOIST. WEAK GRADIENT WINDS OVER THE AREA TODAY/TONIGHT
AND CLEAR/MOSTLY CLEAR SKIES WILL BE FAVORABLE FOR PERSISTENCE OF
SOME HAZE TODAY AND FOG FORMATION TONIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...RABERDING
AVIATION...RRS
Hazardous weather outlook, Jun 22, 4:15 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
515 AM CDT MON JUN 22 2009
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
515 AM CDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A THUNDERSTORM OR TWO MAY LINGER ALONG AND EAST OF INTERSTATE 94
THIS MORNING. ANY OF THESE STORM ARE NOT EXPECTED TO BE SEVERE.
THE COMBINATION OF HIGHS IN THE MID 80S TO LOWER 90S AND DEW POINTS
IN THE UPPER 60S TO LOWER 70S WILL SEND AFTERNOON HEAT INDICES INTO
THE 90 TO 100 DEGREE RANGE.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT...ROUGHLY WEST
OF A LINE FROM LAKE CITY MINNESOTA TO DECORAH AND FAYETTE IOWA. DUE
TO LIMITED INSTABILITY AND WEAKER WINDS ALOFT...ANY POTENTIAL STORMS
LATER TONIGHT ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SUMMER HEAT AND HUMIDITY WILL BUILD EVEN MORE FOR TUESDAY. THE HEAT
COULD BECOME OPPRESSIVE...ESPECIALLY TUESDAY AFTERNOON WHEN HEAT
INDICES ARE EXPECTED TO CLIMB INTO THE 95 TO 105 DEGREE RANGE FOR
SOME LOCATIONS.
AN APPROACHING FRONTAL BOUNDARY WILL BRING A CHANCE OF THUNDERSTORMS
TO LOCATIONS WEST AND NORTH OF LA CROSSE TUESDAY NIGHT...WHERE THERE
IS A SLIGHT RISK OF SEVERE STORMS TUESDAY NIGHT. THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL DROP
SOUTH THROUGH THE AREA WITH CHANCES OF THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...BUT IT REMAINS TOO EARLY TO DETERMINE THE THREAT
OF SEVERE WEATHER WITH ANY OF THESE STORMS.
THUNDERSTORM CHANCES RETURN FOR THE WEEKEND. WHILE ITS TOO EARLY TO
DETERMINE THE SEVERE WEATHER THREAT...THE VERY WARM AND MOIST
AIRMASS EXPECTED TO BE OVER THE REGION WOULD CERTAINLY SUPPORT THE
POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTERS
MIGHT BE NEEDED AT SOME POINT FROM LATE TUESDAY NIGHT INTO WEDNESDAY
NIGHT BUT CONFIDENCE IN THE DETAILS REMAINS LOW AT THIS TIME.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RRS
Flood, Taylor
- When
- June 22, 4:30 AM CST to 6:30 AM CST
- Where
- Taylor County, 0.75 mi SSE of Medford to 3.08 mi SE of Chelsea
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 45.120, -90.343
Flooding was reported along County Road M, which closed one lane. There were also reports of washouts in some nearby backyards. In fact, a large part of a back yard of a residence near the intersection of County Road E and M was washed into a lake.
Flood, Taylor
- When
- June 22, 4:35 AM CST to 6:45 AM CST
- Where
- Taylor County, 4.85 mi WSW of Whittlesey to 3.14 mi WNW of Medford
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 45.190, -90.420
Several culverts and roads were washed out in the township of Hammel.
Heavy Rain, Taylor
- When
- June 22, 7:45 AM CST
- Where
- Taylor County, 4.53 mi NW of Medford
- Reported by
- Public
- Coordinates
- 45.180, -90.410
A rainfall amount of 3.51 inches was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167668, 167669, 167670.